Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 55, NWS Morristown, TN

March 16, 2012Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 16, 2012, 3:39 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2012, 3:39 PM EDT (19:39 UTC)
Expired
Mar 16, 2012, 4:15 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 3:45 PM EDTHAIL 0.752 Se Chattanooga, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS54 KMRX 161939
SVRMRX
TNC011-065-162015-
/O.NEW.KMRX.SV.W.0055.120316T1939Z-120316T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 415 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAKEVIEW...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...HARRISON...SODDY-DAISY...MIDDLE VALLEY...EAST
  BRAINERD...OOLTEWAH...COLLEGEDALE...MCDONALD...FLINT SPRINGS...
  WATERVILLE...SHADY GROVE AND SALE CREEK.

LAT...LON 3498 8547 3502 8542 3504 8541 3504 8539
      3506 8537 3510 8537 3511 8539 3544 8514
      3513 8483 3498 8492 3497 8538
TIME...MOT...LOC 1939Z 251DEG 16KT 3501 8524

$$

17
3 follow-up statements
158 
WWUS54 KMRX 161953
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EDT FRI MAR 16 2012

TNC011-065-162015-
/O.CON.KMRX.SV.W.0055.000000T0000Z-120316T2015Z/
BRADLEY TN-HAMILTON TN-
353 PM EDT FRI MAR 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR HAMILTON AND BRADLEY COUNTIES...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR EAST BRAINERD...OR NEAR
CHATTANOOGA...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HARRISON...SODDY-DAISY...MIDDLE VALLEY...EAST BRAINERD...
  OOLTEWAH...COLLEGEDALE...MCDONALD...FLINT SPRINGS...WATERVILLE...
  SHADY GROVE AND SALE CREEK.

LAT...LON 3498 8547 3502 8542 3504 8541 3504 8539
      3506 8537 3510 8537 3511 8539 3544 8514
      3513 8483 3498 8492 3497 8538
TIME...MOT...LOC 1953Z 251DEG 16KT 3503 8517

$$

17
169 
WWUS54 KMRX 162005
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT FRI MAR 16 2012

TNC011-065-162015-
/O.CON.KMRX.SV.W.0055.000000T0000Z-120316T2015Z/
BRADLEY TN-HAMILTON TN-
405 PM EDT FRI MAR 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM FOR 
HAMILTON AND BRADLEY COUNTIES...

AT 400 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL NEAR OOLTEWAH...AND WAS 
MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MCDONALD...WATERVILLE AND FLINT SPRINGS.

&&

LAT...LON 3499 8522 3512 8512 3522 8507 3533 8503
      3513 8483 3498 8492
TIME...MOT...LOC 2004Z 251DEG 16KT 3511 8503

$$
244 
WWUS54 KMRX 162012
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT FRI MAR 16 2012

TNC011-065-162021-
/O.EXP.KMRX.SV.W.0055.000000T0000Z-120316T2015Z/
BRADLEY TN-HAMILTON TN-
412 PM EDT FRI MAR 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON AND BRADLEY COUNTIES
WILL EXPIRE AT 415 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3499 8522 3512 8512 3522 8507 3533 8503
      3513 8483 3498 8492
TIME...MOT...LOC 2011Z 251DEG 16KT 3512 8499

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:09 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 16, 3:09 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT FRI MAR 16 2012

.SHORT TERM (TONIGHT THROUGH SUNDAY)...SCATTERED THUNDERSTORMS WILL
CONTINUE THIS EVENING. MAIN FOCUS FOR STORMS WILL BE OUTFLOW
BOUNDARY FROM EARLIER MIDDLE TN CONVECTION AND OROGRAPHIC LIFT.
LIGHT STEERING FLOW WILL RESULT IN PERIODS OF MODERATE RAINFALL.
SMALL HAIL IS ALSO A THREAT. SURFACE HIGH PRESSURE CENTERED EAST OF
THE APPALACHIANS WILL CONTINUE TO RIDGE INTO THE SOUTHEAST U.S.
THROUGH THE PERIOD. LAYER MOISTURE AND LOW LEVEL THICKNESS VALUES
REMAIN WELL ABOVE NORMAL. SATURDAY MAX TEMP RECORDS WILL ONCE AGAIN
BE CHALLENGED. MAR 17...CHA...84/2002 TYS...80/1963 TRI 78/1945 OQT
79/1995. CONVECTIVE CHANCES WILL BE DEPENDENT ON A FEW FEATURES.
AFTERNOON HEATING COUPLES IN MODERATE MID LEVEL LAPSES RATES WILL
ALLOW FOR AFTERNOON DEVELOPMENT FAVORING HIGHER ELEVATIONS. OLD
CONVECTIVE BOUNDARIES AND A SUBTLE DEW POINT BOUNDARY ALONG THE
CUMBERLAND PLATEAU WILL ALSO CONTRIBUTE TO CONVECTIVE DEVELOPMENT.
SHORT WAVE WILL MOVE NE TO THE LOWER OH VALLEY ON SATURDAY WHICH
SHOULD HELP FOCUS SOME DEVELOPMENT ACROSS THE TENNESSEE VALLEY ON
SATURDAY. STEERING FLOW IS WEAK BUT INCREASES SOME ON SUNDAY
SOUTHWEST OF THE DEPARTING SHORT WAVE.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...A SHORTWAVE TRACKS
THROUGH THE AREA ON SUNDAY NIGHT...WILL KEEP THE HIGHEST CHANCE FOR
THE NORTHERN ZONES. RIDGE BUILDS INTO THE REGION PROVIDING DRY
WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT TRACKS IN THE
AREA ON THURSDAY. WILL CONTINUE THE CHANCE POPS FOR THURSDAY AND
THURSDAY NIGHT. DRY WEATHER RETURNS ON FRIDAY. TEMPERATURES WILL
CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC
GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             57  83  56  84  57 /  40  50  30  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  55  80  56  80  56 /  50  50  30  30  10
OAK RIDGE, TN                       56  80  57  81  56 /  40  50  30  20  10
TRI CITIES AIRPORT, TN              53  77  51  78  51 /  50  60  40  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Mar 16, 4:36 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EDT FRI MAR 16 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EDT FRI MAR 16 2012 /336 AM CDT FRI MAR 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...A CONTINUED WARM AND MOIST AIRMASS IN PLACE WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP TODAY AND AT LEAST THROUGH THE
EVENING HOURS. A FEW STRONG STORMS COULD DEVELOP IN THE AFTERNOON
AND EVENING...WITH LOCALLY HEAVY RAINS AND SMALL HAIL UP TO DIME
SIZE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY OR THROUGH THE WEEKEND...THEN
DRY WEATHER RETURNS.

TG

In the hours before

Special weather statement, Mar 16, 3:23 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI MAR 16 2012

TNZ099-100-162015-
BRADLEY TN-HAMILTON TN-
323 PM EDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND BRADLEY COUNTIES
UNTIL 415 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHATTANOOGA...MOVING EAST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...
HARRISON...SODDY-DAISY...MIDDLE VALLEY...EAST BRAINERD...OOLTEWAH...
COLLEGEDALE...SHADY GROVE...MCDONALD...FLINT SPRINGS...WATERVILLE...
TASSO...HOPEWELL AND GAP SPRINGS.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:52 PM EDTAreal Flood AdvisoryMRXBradley, Polk3 hr
Mar 15, 9:52 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton38 min
Mar 15, 10:02 PM EDTSevere Thunderstorm WarningMRXMonroe28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.